Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 62, NWS Dodge City, KS

May 14, 20224 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2022, 4:00 PM CDT for 4 counties in Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2022, 4:00 PM CDT (21:00 UTC)
Expired
May 14, 2022, 5:00 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:15 PM CDTHAIL 0.885 Ne Ransom, KSLOTS OF NICKEL TO DIME SIZE HAIL COVERING THE GROUND.
May 14, 4:30 PM CDTHAIL 14 Wsw Brownell, KSHAIL WAS MOSTLY NICKEL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS53 KDDC 142100
SVRDDC
KSC051-135-165-195-142200-
/O.NEW.KDDC.SV.W.0062.220514T2100Z-220514T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
400 PM CDT Sat May 14 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Ness County in west central Kansas...
  Southern Trego County in west central Kansas...
  Northwestern Rush County in central Kansas...
  Southwestern Ellis County in central Kansas...

* Until 500 PM CDT.

* At 400 PM CDT, a severe thunderstorm was located 7 miles north of
  Ransom, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bazine, Ransom, McCracken, Brownell and Cedar Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3875 10009 3888 9991 3870 9934 3833 9977
TIME...MOT...LOC 2100Z 305DEG 24KT 3874 9994 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
4 follow-up statements
049 
WWUS53 KDDC 142112
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
412 PM CDT Sat May 14 2022

KSC051-135-165-195-142200-
/O.CON.KDDC.SV.W.0062.000000T0000Z-220514T2200Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
412 PM CDT Sat May 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN NESS...SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND
SOUTHWESTERN ELLIS COUNTIES...

At 412 PM CDT, a severe thunderstorm was located near Ransom, moving
southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bazine, Ransom, McCracken, Brownell and Cedar Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 10005 3885 9981 3870 9934 3833 9977
TIME...MOT...LOC 2112Z 304DEG 20KT 3871 9988 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
035 
WWUS53 KDDC 142128
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
428 PM CDT Sat May 14 2022

KSC051-135-165-195-142200-
/O.CON.KDDC.SV.W.0062.000000T0000Z-220514T2200Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
428 PM CDT Sat May 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN NESS...SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND
SOUTHWESTERN ELLIS COUNTIES...

At 428 PM CDT, a severe thunderstorm was located near Brownell,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bazine, Ransom, McCracken, Brownell and Cedar Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3863 9998 3880 9972 3870 9934 3833 9977
TIME...MOT...LOC 2128Z 315DEG 22KT 3863 9980 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
899 
WWUS53 KDDC 142140
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
440 PM CDT Sat May 14 2022

KSC051-195-142150-
/O.CAN.KDDC.SV.W.0062.000000T0000Z-220514T2200Z/
Trego KS-Ellis KS-
440 PM CDT Sat May 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREGO AND
SOUTHWESTERN ELLIS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3833 9977 3858 9994 3869 9983 3870 9942
      3870 9936
TIME...MOT...LOC 2140Z 305DEG 24KT 3858 9971 

$$

KSC135-165-142200-
/O.CON.KDDC.SV.W.0062.000000T0000Z-220514T2200Z/
Ness KS-Rush KS-
440 PM CDT Sat May 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN NESS AND NORTHWESTERN RUSH COUNTIES...

At 440 PM CDT, a severe thunderstorm was located near Brownell,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bazine, McCracken and Brownell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3833 9977 3858 9994 3869 9983 3870 9942
      3870 9936
TIME...MOT...LOC 2140Z 305DEG 24KT 3858 9971 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
089 
WWUS53 KDDC 142156
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
456 PM CDT Sat May 14 2022

KSC135-165-142206-
/O.EXP.KDDC.SV.W.0062.000000T0000Z-220514T2200Z/
Ness KS-Rush KS-
456 PM CDT Sat May 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NESS AND NORTHWESTERN
RUSH COUNTIES WILL EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3833 9977 3858 9994 3869 9983 3870 9942
      3870 9936
TIME...MOT...LOC 2156Z 305DEG 24KT 3853 9961 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:16 PM CDT, 44 minutes earlier.

Area forecast discussion, May 14, 3:16 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
316 PM CDT Sat May 14 2022

...Updated short term, long term and fire weather discussion...

.SHORT TERM...(This evening through Sunday night)
Issued at 316 PM CDT Sat May 14 2022

A subtle upper level disturbance/vorticity max was moving out of
eastern Colorado into western Kansas early this afternoon. At the
surface, a dryline was sharpening up over far southwest Kansas along
the Highway 25/83 corridor as evident in the surface dewpoint
gradient on the surface analysis. Visible satellite imagery has been
showing a line of cumulus from Lakin to east of Ulysses and Liberal
for the past few hours. A few CBs have been trying to form but have
generally been dissipating due to dry air entrainment aloft.

Expect storms to be developing by around 200-300 pm along and east
of the dryline and moving toward central Kansas through the late
afternoon hours.  Some of the CAMs have been showing this which
seems reasonable given the mid level disturbance moving through the
area. Surface based instability from the SPC Mesoscale Analysis page
shows CAPE values around 2500-4000 j/kg east of the dryline. This
will probably decrease somewhat through the remainder of the
afternoon as dewpoints continue to mix out but still there should be
a fair amount of CAPE available. This combined with deep layer shear
around 40 knots or so should net a few severe thunderstorms with
large hail and severe wind gusts. The thunderstorms should be
weakening as we lose daytime heating and the upper level disturbance
moves east of the forecast area.

The remainder of the overnight hours should be quiet over southwest
Kansas. Another stronger upper level disturbance will move out of
the northern Rockies into South Dakota and Nebraska later tonight.
Increasing southerly wind flow will developing across the central
High Plains overnight in advance of the upper wave will help keep
overnight lows a little warmer especially over central and eastern
portions of the forecast area. Thunderstorms developing over
Nebraska tonight should generally stay north and east of the Hays
area.

The upper wave continues to the east/southeast on Sunday. In the
wake of this system, a cold front will move south across western
Kansas during the morning hours with gusty north winds developing.
Cool air advection will keep temperatures a few to several degrees
cooler than today with the most biggest change in temperatures over
central Kansas. High temperatures in the Hays area may struggle to
get out of the mid 70s.

Surface high pressure along with cooler temperatures spreads into
the central Plains and Midwest Sunday night. Lows should generally
be in the 40s to around 50.

.LONG TERM...(Monday through Saturday)
Issued at 316 PM CDT Sat May 14 2022

Early next week the main belt of upper level westerly flow will
extend across the northern CONUS with the central High Plains
along the southern periphery. The medium range models show a
flattened shortwave ridge moving out of the Rockies and over the
central Plains on Monday. The models show weak disturbances moving
through the ridge and show some indication of thunderstorm development
most likely off the Front Range and Raton Mesa that could move
across southwest Kansas Monday night. A somewhat stronger upper
wave moves out of the northern Rockies across Nebraska on Tuesday.
This could bring increased chances for thunderstorms to northern
portions of the forecast area along I-70 for Tuesday. This system
could also drive another weak cold front south across the area
Tuesday night with cooler temperatures on Wednesday.

Upper level flow will be strengthening and becoming more
southwesterly after mid week as a strong upper level trough/low
pressure system digs into the northern Rockies. With increased
momentum and southwesterly downslope flow developing, hotter
temperatures will likely spread out into southwest Kansas for
Thursday with highs in the 90s to possibly even low 100s.

The GFS and ECMWF differ somewhat in how the northwest upper
trough evolves and moves out into the central CONUS through next
weekend. The GFS is more progressive, as is usually the case, and
moves the upper trough out through the early part of next weekend.
The ECMWF is a little slower, moving the upper trough out a day or
so later. Either way, this will bring cooler temperatures along
with increasing chances for precipitation to the area. Hopefully
providing some relief to the more drought stricken areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1159 AM CDT Sat May 14 2022

VFR conditions are expected to prevail at the terminals through
this period. Isolated thunderstorms should develop around or
shortly after 21z this afternoon. Given the isolated nature of the
storms, there is a lot of uncertainty whether the storms will
impact any of the terminals and TAFs will be updated as necessary
when it becomes more evident that any locations will be impacted.
The threat for thunderstorms will diminish toward sunset with the
loss of daytime heating.

&&

.FIRE WEATHER...
Issued at 316 PM CDT Sat May 14 2022

Near critical fire weather conditions may develop across parts of
southwest Kansas on Sunday behind a cold front moving through the
area. Current forecasts call for humidity levels to fall into the
upper teens to lower 20s, depending on afternoon temperatures,
with northerly winds gusting into the 30-40 mph range. Fire
weather headlines may be needed if it appears warmer temperatures
and lower relative humidity actually develop.

While it is still several days away, next Thursday could be a
critical fire weather day with hot temperatures and gusty
southwest winds especially over far southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  83  50  84 /  10   0   0   0
GCK  53  82  49  84 /   0   0   0   0
EHA  52  86  50  88 /   0   0   0  10
LBL  53  88  49  87 /   0   0   0   0
HYS  54  78  48  83 /  20  10   0   0
P28  60  87  53  83 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
FIRE WEATHER...Gerard
Hazardous weather outlook, May 14, 4:30 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
430 AM CDT Sat May 14 2022

KSZ030-031-043>046-061>066-074>081-084>090-150930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
430 AM CDT Sat May 14 2022 /330 AM MDT Sat May 14 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Areas of dense fog will develop along and west of highway 83
including Liberal and Garden city. The visibility should improve
rapidly after about 8 am.

Thunderstorms may be capable of half dollar size hail and 65 mph
wind gusts near the Oklahoma line late this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated to near critical fire weather conditions are likely in
the far southwest sections Sunday afternoon. Outdoor burning is
strongly discouraged from Dodge City to Garden City, and Meade to
Elkhart.

Thunderstorms are possible again by Monday evening, however it is
too early to assess the risk of hail and wind at this time. Large
uncertainty exists with respect to convective initiation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon and evening.

MR

In the hours before

Special weather statement, May 14, 3:15 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
315 PM CDT Sat May 14 2022

KSZ030-142100-
Trego KS-
315 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of western Trego County
through 400 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Collyer, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3873 9979 3885 10015 3906 10015 3913 9979
      3913 9976
TIME...MOT...LOC 2014Z 273DEG 21KT 3893 10015

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SUGDEN
Special weather statement, May 14, 3:31 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
331 PM CDT Sat May 14 2022

KSZ030-142115-
Trego KS-
331 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of southern Trego
County through 415 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Trego Center, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Trego Center around 350 PM CDT.

Other locations in the path of this storm include Cedar Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 9968 3872 10015 3890 10015 3895 9970
TIME...MOT...LOC 2031Z 271DEG 29KT 3881 10008

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN
Special weather statement, May 14, 3:34 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
334 PM CDT Sat May 14 2022

KSZ077-142130-
Gray KS-
334 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of central Gray County
through 430 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cimarron, Ingalls and Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 10064 3786 10065 3795 10031 3768 10031
TIME...MOT...LOC 2034Z 267DEG 15KT 3780 10061

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SUGDEN
Local storm report, May 14, 3:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
357 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             6 SSW CHARLESTON        37.79N 100.62W
05/14/2022  E0.88 INCH       GRAY               KS   PUBLIC

&&

MLG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:15 PM CDTSpecial Weather StatementDDCTrego45 min
May 14, 3:31 PM CDTSpecial Weather StatementDDCTrego44 min
May 14, 3:34 PM CDTSpecial Weather StatementDDCGray56 min
May 14, 4:09 PM CDTSpecial Weather StatementDDCGray51 min
May 14, 4:19 PM CDTSevere Thunderstorm WarningDDCFord, Gray56 min
May 14, 4:55 PM CDTSpecial Weather StatementDDCPawnee65 min
May 14, 5:06 PM CDTSpecial Weather StatementDDCGray54 min
May 14, 5:25 PM CDTSpecial Weather StatementDDCMeade65 min
May 14, 5:32 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade37 min
May 14, 5:38 PM CDTSpecial Weather StatementDDCPawnee67 min
May 14, 5:44 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee61 min
May 14, 6:11 PM CDTSpecial Weather StatementDDCClark64 min
May 14, 6:31 PM CDTSpecial Weather StatementDDCEdwards, Stafford59 min
May 14, 6:38 PM CDTSevere Thunderstorm WarningDDCClark, Meade67 min
May 14, 6:42 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.